Alert archive / West Virginia / Areal Flood Warnings in 2021
Areal Flood Warning 23, NWS Charleston, WV
NWS Charleston, WV issued this areal flood warning at Jun 14, 2021, 9:59 PM EDT for Barbour County, Randolph County, Upshur County, West Virginia. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 14, 2021, 9:59 PM EDT (01:59 UTC)
- Expired
- Jun 15, 2021, 1:00 AM EDT
- In force
- 3 hr
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Flood severity
- None
Counties Barbour County, WV, Randolph County, WV, Upshur County, WV
The radar
The Charleston,WV radar (KRLX), 158 km from the middle of the area, began a volume at 02:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 14, 11:30 PM EDT | FLOOD | Buckhannon, WV | HIGH WATER ON SEVERAL ROADS IN BUCKHANNON. SOME, LIKE VICKS RUN AND STONY RUN ROADS, WERE NEARLY IMPASSABLE. HIGH WATER SIGNS WERE POSTED. STREAMS WERE RISING AND FLOODING THE USUAL LOW SPOTS ALONG ROADS IN THE AREA. ROADS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 00:00Z, 2.0 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 90 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 1039 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- -104 m²/s²
- 0-3 km storm-relative helicity
- -55 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.9
The text
As transmitted.
478
WGUS41 KRLX 150159
FLWRLX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Charleston WV
959 PM EDT Mon Jun 14 2021
WVC001-083-097-150500-
/O.NEW.KRLX.FA.W.0023.210615T0159Z-210615T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Barbour WV-Randolph WV-Upshur WV-
959 PM EDT Mon Jun 14 2021
The National Weather Service in Charleston has issued a
* Flood Warning for...
Southwestern Barbour County in northeastern West Virginia...
Northwestern Randolph County in northeastern West Virginia...
Northeastern Upshur County in northeastern West Virginia...
* Until 100 AM EDT.
* At 959 PM EDT, Doppler radar indicated heavy rain due to
thunderstorms from earlier in the evening. Flooding is ongoing or
expected to begin shortly in the warned area. Between 1 and 1.5
inches of rain have fallen.
* Some locations that will experience flooding include...
Buckhannon, Audra State Park, Belington, Junior, Womelsdorf
(Coalton), Ellamore, Overhill and Tallmansville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely. You may
also report severe weather by posting your report to the Charleston
West Virginia National Weather Service Facebook Page, or by using
the Twitter Hashtag, NWSRLX.
&&
LAT...LON 3907 8014 3908 8006 3899 7988 3886 7990
3889 8014 3896 8029 3898 8027 3900 8023
3902 8021 3904 8019
$$
SL1 follow-up statement
112
WGUS81 KRLX 150337
FLSRLX
Flood Statement
National Weather Service Charleston WV
1137 PM EDT Mon Jun 14 2021
WVC001-083-097-150500-
/O.CON.KRLX.FA.W.0023.000000T0000Z-210615T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Barbour WV-Randolph WV-Upshur WV-
1137 PM EDT Mon Jun 14 2021
...FLOOD WARNING REMAINS IN EFFECT UNTIL 1 AM EDT TUESDAY FOR
SOUTHWESTERN BARBOUR, NORTHWESTERN RANDOLPH AND NORTHEASTERN UPSHUR
COUNTIES...
At 1137 PM EDT, Doppler radar indicated heavy rain of between 1 and
1.5 inches had fallen due to thunderstorms from earlier Monday
evening. Streams were rising and flooding the usual low spots along
roads. There was also high water in Buckhannon, and some roads like
Vicks Run and Stony Run were nearly impassable. High water signs
were posted.
Some locations that will experience flooding include...
Buckhannon, Audra State Park, Belington, Junior, Womelsdorf
(Coalton), Ellamore, Overhill and Tallmansville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route. The water depth may be too
great to allow your car to cross safely. It takes only a few inches
of swiftly flowing water to carry vehicles away. Move to higher
ground as it is difficult to determine the depth of the water,
especially at night.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely. You can report Severe
Weather to the National Weather Service by calling toll free, 800
401 9535, when you can do so safely. You may also report severe
weather by posting your report to the Charleston West Virginia
National Weather Service Facebook Page, or by using the Twitter
Hashtag, NWSRLX.
&&
LAT...LON 3907 8014 3908 8006 3899 7988 3886 7990
3889 8014 3896 8029 3898 8027 3900 8023
3902 8021 3904 8019
$$
TRMWhat forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this areal flood warning went out at Jun 14, 8:17 PM EDT, 1 hour 42 minutes earlier.
Area forecast discussion, Jun 14, 8:17 PM EDT, 1 hour 42 minutes before
AREA FORECAST DISCUSSION National Weather Service Charleston WV 817 PM EDT Mon Jun 14 2021 .SYNOPSIS... A cold front crosses tonight. A weak upper level disturbance crosses Tuesday. High pressure crosses Wednesday through Thursday. A cold front crosses Saturday but may stall nearby. && .NEAR TERM /THROUGH TUESDAY/... As of 505 PM Monday... Made some updates to increase PoPs along and ahead of an approaching cold front this evening based on latest mesoscale model guidance and current radar trends. Current mesoanalysis reveals an axis of 1000-1500J/kg MLCAPE across portions of SE OH and N WV collocated with 40-50KTs of deep layer shear. To our north, storms have already fired along and ahead of an approaching cold front. As the front continues to sink south-southeast, will see a limited temporal window for some strong to severe thunderstorms in this area prior to instability fading with loss of heating this evening. The main threat with these storms will be locally damaging wind gusts, but an isolated instance of large hail cannot be ruled out. While storms should be a little more progressive than in the preceding days, recent rainfall has left portions of NE WV with saturated soils requiring only 1 inch of rain in 1 hour for small streams and creeks to come out of their banks. Isolated instances of flash flooding will be possible with any more persistent storms in this area this evening. A severe thunderstorm watch has been issued for portions of N and NE WV until 9 PM tonight. As of 230 PM Monday... An upper level trough exits east of the area tonight. An associated cold front will push showers or storms, diminishing in intensity after sunset, perhaps ending before midnight over the mountains. Models parameters suggest abundant moisture in the column with PWATs reaching 1.75 inches during the evening hours. Limited instability with pockets of sfc CAPE reaching 1,800 J/Kg, and deep layered shear of about 50 knots create an ideal environment for some isolated storms to become severe, with damaging winds being the primary threat. Antecedent precipitation has saturated some area with 1 to 2.5 inches that fell yesterday. Additional rainfall over these area will likely result in water issues especially across the north central and northeast portions of our CWA where 3-hour FFG has dropped to around 1 inch. These area will need to be monitored for possible water problems this evening. Showers and storms will taper off as the front exits to the east later overnight. Tonight, low temperatures will be cooler than last night's generally in the 50s, with some pockets reaching 60 degrees across the lowlands. Highs for Tuesday will range from the upper 70s lowlands, into the lower 60s highest elevations northeast mountains. && .SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/... As of 240 PM Monday... A cold front will move out of the area as an upper level disturbance pushes eastward with any lingering shower and thunderstorm activity moving out by late Tuesday night. A nice break for some dry and sunny weather will then be in store as surface high pressure moves in for Wednesday and Thursday. At the upper levels, ridging builds into the west through the end of the week. Wednesday and Thursday will be more on the mild side with temperatures a few degrees below normal with the lowlands in the mid to upper 70s and the higher elevations in the upper 50s to lower 70s. && .LONG TERM /FRIDAY THROUGH MONDAY/... As of 244 PM Monday... Much of the day Friday is expected to continue to be dry as high pressure gradually moves out of the area. By later on Friday, chances for showers and storms will ramp up once again ahead of a cold front approaching the area for the weekend. This front is expected to stall out over the area Sunday into potentially Monday, keeping chances for precipitation possible through the beginning of the next work week. Flow largely flattens out at the upper levels and an upper low passes north of the area bringing a shortwave trough through Saturday into Sunday. Models generally agree on the pattern of this upper level shortwave, however slightly differ on timing with the GFS and ECMWF a bit quicker to bring the shortwave into the area than the Canadian does. Temperatures are expected to warm again for the long term period and should hover closer to around normal. && .AVIATION /00Z TUESDAY THROUGH SATURDAY/... As of 800 PM Monday... A line of thunderstorms across our northern counties currently affecting CKB will sink south this evening as a cold front pushes through the region. These storms are expected to weaken over the next couple hours with impacts possible at EKN, but less likely at the terminals farther south. Heavy downpours may briefly reduce visibilities to 1-3SM. A cold front sweeping through the area overnight will bring in slightly drier air and keep the winds from going calm in all but the most protected valleys. Patchy valley fog is possible, but would not expect the visibility to crash all the day down for most locations given this. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z WEDNESDAY... FORECAST CONFIDENCE: High. ALTERNATE SCENARIOS: Showers and storms may briefly reduce visibility at EKN to 1-3SM. Fog coverage may vary overnight. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. DATE TUE 06/15/21 UTC 1HRLY 00 01 02 03 04 05 06 07 08 09 10 11 EDT 1HRLY 20 21 22 23 00 01 02 03 04 05 06 07 CRW CONSISTENCY H H H H H H H H M L M M HTS CONSISTENCY H H H H H H H H H H H H BKW CONSISTENCY H H H H H M M M H M M H EKN CONSISTENCY H H H M M M M H L M M M PKB CONSISTENCY M H H H H H H H H H H H CKB CONSISTENCY M H H H H H H H H H H H AFTER 00Z WEDNESDAY... IFR in fog possible most mornings this week. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...ARJ/CG NEAR TERM...ARJ/JP SHORT TERM...CG LONG TERM...CG AVIATION...JP
Hazardous weather outlook, Jun 14, 5:00 PM EDT, 4 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 500 PM EDT Mon Jun 14 2021 WVZ009>011-019-020-030>032-039-040-525-526-152100- Wood-Pleasants-Tyler-Ritchie-Doddridge-Lewis-Harrison-Taylor-Upshur- Barbour-Northwest Randolph-Southeast Randolph- 500 PM EDT Mon Jun 14 2021 ...SEVERE THUNDERSTORM WATCH 272 IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for portions of central West Virginia, northeast West Virginia and northern West Virginia. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. Isolated high water issues may also occur if multiple storms cross over the same location, or if storms occur in an area where soils are already saturated from previous rainfall. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. OHZ067-076-WVZ017-018-028-029-521>524-152100- Morgan-Washington-Wirt-Calhoun-Braxton-Gilmer-Northwest Webster- Southeast Webster-Northwest Pocahontas-Southeast Pocahontas- 500 PM EDT Mon Jun 14 2021 This Hazardous Weather Outlook is for portions of southeast Ohio, and portions of central West Virginia, northeast West Virginia and northern West Virginia. .DAY ONE...Tonight. There is a risk for severe thunderstorms this evening into tonight. Damaging winds are the primary threat, though large hail is also possible. Isolated high water issues may also occur if multiple storms cross over the same location, or if storms occur in an area where soils are already saturated from previous rainfall. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. KYZ101>103-105-OHZ066-075-083>087-VAZ003-004-WVZ005>008-013>016- 024>027-033-034-515>520-152100- Greenup-Carter-Boyd-Lawrence KY-Perry-Athens-Jackson OH-Vinton-Meigs- Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-Cabell-Mason-Jackson WV- Lincoln-Putnam-Kanawha-Roane-Mingo-Logan-Boone-Clay-McDowell-Wyoming- Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Southeast Nicholas- 500 PM EDT Mon Jun 14 2021 This Hazardous Weather Outlook is for northeast Kentucky, portions of southeast Ohio, southwest Virginia, and portions of central West Virginia, southeast West Virginia, southern West Virginia and western West Virginia. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports.
In the hours before
Special weather statement, Jun 14, 9:19 PM EDT, 40 minutes before
Special Weather Statement
National Weather Service Charleston WV
919 PM EDT Mon Jun 14 2021
WVZ016-018-027-028-519-150145-
Calhoun-Clay-Roane-Northwest Nicholas-Braxton-
919 PM EDT Mon Jun 14 2021
...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL CALHOUN...CENTRAL
NICHOLAS...SOUTHWESTERN BRAXTON...SOUTHEASTERN ROANE AND CLAY
COUNTIES...
At 919 PM EDT, a strong thunderstorm was located over Wallback, or
near Clay, moving southeast at 50 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Summersville, Clay, Big Otter, Wallback, Harrison, Widen, Nebo,
Strange Creek, Ivydale, Muddlety and Chloe.
This includes the following highways...
Interstate 79 between mile markers 30 and 45.
Route 19 between mile markers 45 and 57.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3844 8070 3824 8091 3852 8121 3853 8120
3853 8122 3855 8124 3870 8108
TIME...MOT...LOC 0119Z 305DEG 42KT 3855 8112
14Local storm report, Jun 14, 9:22 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
922 PM EDT MON JUN 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0743 PM TSTM WND DMG VALLEY CHAPEL 39.11N 80.49W
06/14/2021 LEWIS WV PUBLIC
MULTIPLE TREES DOWN IN THE VALLEY CHAPEL AREA. PICTURES
PROVIDED VIA FACEBOOK.
&&
EVENT NUMBER RLX2100776
JPLocal storm report, Jun 14, 9:28 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
928 PM EDT MON JUN 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0850 PM HAIL FRENCH CREEK 38.89N 80.30W
06/14/2021 E1.00 INCH UPSHUR WV BROADCAST MEDIA
PICTURE PROVIDED VIA TWITTER
0900 PM TSTM WND DMG ROCK CAVE 38.84N 80.34W
06/14/2021 UPSHUR WV BROADCAST MEDIA
PICTURE OF ONE TREE DOWN ACROSS RT 4
&&
EVENT NUMBER RLX2100777
EVENT NUMBER RLX2100778
JPLocal storm report, Jun 14, 9:43 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
943 PM EDT MON JUN 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM TSTM WND DMG 2 S MCKIM 39.35N 80.96W
06/14/2021 TYLER WV PUBLIC
TREE DOWN ON WILLOW LANE
&&
EVENT NUMBER RLX2100779
JPLocal storm report, Jun 14, 9:50 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
950 PM EDT MON JUN 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 PM FLASH FLOOD 1 W BUCKHANNON 38.99N 80.24W
06/14/2021 UPSHUR WV BROADCAST MEDIA
FLOODING REPORTED ON GUM, KERNER, AND MYRNA STREETS.
VIDEO POSTED VIA TWITTER SHOWS SEVERAL INCHES OF FLOWING
WATER.
&&
EVENT NUMBER RLX2100780
JPLocal storm report, Jun 14, 9:58 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
958 PM EDT MON JUN 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0948 PM FLASH FLOOD BUCKHANNON 38.99N 80.23W
06/14/2021 UPSHUR WV BROADCAST MEDIA
STANDING WATER IN PARKING LOT NEAR WENDYS. WATER INTO
SOME BUSINESSES.
&&
EVENT NUMBER RLX2100781
JPThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 14, 8:16 PM EDT | Severe Thunderstorm Warning | RLX | Barbour, Lewis, Randolph, Upshur | 29 min |
| Jun 14, 8:20 PM EDT | Special Weather Statement | RLX | Lewis | 25 min |
| Jun 14, 8:32 PM EDT | Flash Flood Warning | RLX | Doddridge, Gilmer, Harrison, Lewis, Upshur | 3 hr |
| Jun 14, 8:42 PM EDT | Severe Thunderstorm Warning | RLX | Lewis, Randolph, Upshur | 48 min |
| Jun 14, 8:46 PM EDT | Special Weather Statement | RLX | Braxton | 29 min |
| Jun 14, 9:17 PM EDT | Special Weather Statement | RLX | Webster | 28 min |
| Jun 14, 9:19 PM EDT | Special Weather Statement | RLX | Clay | 26 min |
| Jun 14, 9:26 PM EDT | Severe Thunderstorm Warning | RLX | Braxton, Clay, Nicholas, Webster | 34 min |
| Jun 14, 9:54 PM EDT | Severe Thunderstorm Warning | RLX | Nicholas, Pocahontas, Webster | 19 min |
| Jun 15, 1:14 AM EDT | Areal Flood Warning | RLX | Upshur | 3 hr |
Nearby
Areal Flood Warnings in West Virginia, 2021Every areal flood warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.